| Model Number |
1DLMCP05 |
| Medical Device Problem Codes |
No Apparent Adverse Event (3189); Insufficient Device Problem Information (3190)
| Health Effect - Clinical Codes |
Dysphagia/ Odynophagia (1815); Nausea (1970); Pain (1994); Not Applicable (3189)
| Date of Event |
11/29/2007
Type of Reportable Event
Serious Injury
Additional Manufacturer Narrative
Additional patient codes: 1970(nausea), 2240(hernia), 1695(adhesions), 3191(appropriate term/code not available) used for "change in bowel habits".(b)(6).(b)(4).It should be noted that the gore dualmesh® plus biomaterial instructions for use includes warnings and addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence.¿.
Event or Problem Description
It was reported to gore that the patient underwent laparoscopic paraesophageal hernia repair on (b)(6) 2007 whereby a gore dualmesh® plus biomaterial was implanted.The complaint alleges that on (b)(6) 2007, an additional procedure was performed whereby the gore device was explanted.It was reported the patient alleges the following injuries: abdominal pain, dysphagia, nausea and vomiting, change in bowel habits, hernia recurrence, dense adhesions, and mesh removal.Additional event specific information and medical records have been requested.
Additional Manufacturer Narrative
Additional details regarding the patient¿s clinical course were ascertained from a review of medical records and are as follows: operative records dated (b)(6) 2007 indicate the patient underwent laparoscopic nissen fundoplication for treatment of a paraesophageal hernia.The records state: ¿the patient is a (b)(6) year -old female with a large paraesophageal hernia, who is having chest pain.It was recommended she have this repaired.¿ the (b)(6) 2007 operative report states: ¿the upper abdomen was visualized and retracted.The patient had a huge hiatal hernia, through which a large paraesophageal hernia was prolapsed.This was withdrawn into the stomach.Attachments were lysed until the retroesophageal and retrogastric space could be developed and a penrose passed.The opening was enlarged to permit a fundoplication.A large defect was then closed.It initially measured about 8 cm in diameter.This was partially closed posteriorly with interrupted ethibond sutures.This was then closed anteriorly with a dual mesh patch, placed with running sutures of ethibond.The gastric wrap was then wrapped about 3/4 of the way around the distal esophagus and anchored to the mesh and crura posteriorly, again using ethibond suture.¿ the records confirm a gore dualmesh® plus biomaterial (1dlmcp05/04121466) was used during the procedure.Records between 1/25/2007 and 11/29/2007 were not provided.Operative records dated (b)(6) 2007 indicate the patient underwent the following: ¿1.Laparoscopic repair of recurrent hiatal hernia with alloderm mesh.2.Removal of previously placed gore-tex mesh.3.Repair of incidental gastrotomy by may [sic] of gastric wedge resection.¿ the records state: ¿this patient is a (b)(6) year old woman with dysphagia, recurrent reflux and abdominal pain, nausea and vomiting.Her symptoms have been worked up with upper gi contrast study and upper gi endoscopy, demonstrating a recurrent hiatal hernia.Her previous hernia was repaired in lexington with gore-tex mesh.¿ the (b)(6) 2007 operative report states: ¿the left lobe of the liver was retracted anteriorly and cephalad, exposing the previous hernia repair.There were dense adhesions to the undersurface of the liver and the anterior surface of the stomach that were carefully dissected with laparoscopic scissors.The dissection was tedious and lasted 2 hours.We were able to identify the right crus of the diaphragm and dissect the stomach from the right crus.We then were able to dissect the stomach from the left crus of the diaphragm, and anteriorly we were able to identify the previously placed gore-tex mesh.The mesh was carefully separated from the diaphragm, stomach, and undersurface of the liver.Mesh was then removed through the right upper quadrant 12.0 millimeter port site.The stomach was carefully inspected, and we identified the sutures securing the fundoplication.These sutures were divided, and the fundoplication was dissected carefully from the esophagus, beginning at the rightward aspect and proceeding posteriorly.The hernia curved posterior to the esophagus into the mediastinum towards the right.There were dense adhesions in this area, and during the course of dissection we made a small enterotomy in the fundus of the stomach.This enterotomy was carefully controlled at this time with 2-0 silk stitch.We then completed dissection and were able to dismantle the fundoplication entirely.There are a few adhesions that were posterior to the stomach that were quite easy to dissect.¿ the (b)(6) 2007 records continue: ¿once the dissection was completed, we identified the edges of the diaphragm.The esophagus has been dissected into the mediastinum a distance of about 7.0 centimeters.We elected to resect the portion of the stomach which contained the enterotomy, as this had been somewhat denuded of its serosa during the course of the dissection, and i was concerned about its overall viability and integrity.This resection was easily achieved with a single firing [of] the gia stapler.We then reapproximated the diaphragm posterior to the esophagus with interrupted 0 ethibond figure-of-eight stitches.The repair appeared sturdy; however, since she recurred once before, we elected to buttress the repair posterior to the esophagus with a piece of alloderm mesh [non-gore device].A 4.0 x 16.0 piece of mesh was inserted into the abdominal cavity and secured posterior to the esophagus with a combination of 0 ethibond stitches and hernia tacks.The (b)(6) 2007 records state: ¿the caliber of the crural repair was excellent, then we performed a 360-degree fundoplication by passing the fundus of the stomach posterior to the esophagus and securing it anteriorly with two 0 ethibond stitches.The lowest of these stitches incorporated bite of the stomach and esophagus, and the uppermost stitch incorporated only bites of the stomach.Hemostasis was excellent throughout the laparoscopic field.¿ ¿the patient tolerated this procedure very well¿¿ there was no mention of infection of the gore device in the records.Pathology records dated (b)(6) 2007 regarding a specimen collected (b)(6) 2007 states: ¿1.Stomach, wedge resection: a.Fragment of gastric wall with oxyntic mucosa and mild inactive chronic gastritis.B.No intestinal metaplasia identified.C.Negative for malignancy.2.Mesh, removal: a.Synthetic mesh (gross evaluation).B.Adherent fragments of fibrous and fibroadipose tissue with focal acute inflammation and fat necrosis.C.Negative for malignancy.¿ a potential relationship, if any, between the alleged injuries or complications and the gore device is unclear from the provided information at this time.It should be noted that the gore dualmesh® plus biomaterial instructions for use includes warnings and addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence.¿.
Additional Manufacturer Narrative
Added medical history.Conclusion code remains unchanged.Added medical record information.Additional details regarding the patient's clinical course were ascertained from a review of medical records and are as follows: medical records dated on (b)(6) 2006 indicate the patient underwent elective outpatient egd.The record states ¿the indication for the procedure were gerd symptoms and bronchial asthma.¿ the records state: ¿impression: large paraesophageal hiatal hernia.¿ medical records dated on (b)(6) 2007 state: ¿[patient] is here for follow up of her breast cancer.She has also been recently diagnosed with hiatal hernia.Actually it is not so recent.She has known she has a hiatal hernia since 1995.It has only been a little more symptomatic lately; in the last several months she has had chest pain which she feels is growing.She has occasional dyspnea.She has had a work up with chest x-ray showing large air bubble in the retrosternal area.She apparently has no primary lung disease according to dr.(b)(6).She has gerd symptoms which she has had for many years.She would like to have surgery for this as soon as possible.As far as her breasts, she has no complaints, just tenderness on the left side and pinkness.¿ medical records dated on (b)(6) 2007 state: ¿plan: i think she needs to have a little more work up and upper gi was ordered today so we could see whether this is sliding or paraesophageal.I told her i am a little hesitant to proceed with repair.The recurrence rates are much higher with this type of hernia.Mesh might be required, inclined possibly to refer her to another center for repair.Once i have reviewed her images, i will make further recommendations.¿ upper gi records dated on (b)(6) 2007 state: ¿under fluoroscopic observation, the patient ingested barium.There is a large hiatal hernia with most of the stomach extending into the hernia sac.There is gastroesophageal reflux to the mid esophagus.There is no evidence of a gastric or duodenal ulcer.There is no evidence of gastric outlet obstruction.¿ medical records dated on (b)(6) 2007 state: chief complaint: ¿recurrent reflux disease following nissen fundoplication.¿ the records state ¿the patient is a 48-year-old white female well known to our service, who underwent a laparoscopic paraesophageal hernia repair with placement of gore-tex dual mesh at the hiatus as well as a toupet fundoplication in january 2007.Since that operation, the patient reports she has had occasional sharp epigastric pain which would radiate to the left shoulder.She reports dysphagia of thickened bread if it is dry, occasional heartburn and regurgitation.She reports an increase in her bloating symptomatology after meals as well as increased in amount of flatus.She denies any fevers, chills, nausea or vomiting.To be more specific about her dysphagia, she states that primarily this is with dry breads and passes after an amount of time of swallowing liquids.She denies any vomiting.Prior to her fundoplication, her primary symptom was shortness of breath, heartburn and regurgitation.She states that her heartburn and regurgitation are, though present, much better than they were prior to the operation.No other current complaints.¿ medical records dated 9/27/2007 included the following additional information.On (b)(6) 2007 upper gi review note: ¿i reviewed her upper gi and this does show a paraesophageal hernia, not a sliding type.I have recommended to her to have a nissen fundoplication.I think she does need a wrap because she has significant reflux symptoms.Will make arrangements for this in the near future.¿ on (b)(6) 2007 discharge note: ¿[the patient] was discharged following her laparoscopic nissen procedure.She had a large paraesophageal hernia, a huge diaphragmatic defect which was patched.Postoperatively, the patient was kept two days due to mostly some pain issues which resolved.No signs of leak, etc.¿ on (b)(6) 2007 office visit: ¿[the patient] is here for postop visit after nissen, generally doing well.Reflux is better.Chest pain is better, but she has pain now on the left side.She made a visit to the emergency room because she had some fever.Turns out on ct scan she has an area of atelectasis, not felt to be a pulmonary embolus.There was a question of clot within the popliteal vein, but this is really a soft finding.The patient today only complains of left sided chest pain.No fever, otherwise doing well.¿ barium swallow records dated on (b)(6) 2007 state: ¿impression: there appears to be a smaller hiatal hernia when compared to the previous barium swallow examination performed on (b)(6) 2007.There is gastroesophageal reflux.¿ operative records dated on 10/4/2007 indicate the patient underwent egd with biopsy.Pre and post operative diagnosis: gerd status post nissen.Operative findings: ¿recurrent paraesophageal hernia type i with migration of previous fundoplication into chest.The size of the hernia was approximately 4 cm in length and 5 cm in width.¿ the operative records dated on (b)(6) 2007 state: ¿a retroflexed view demonstrated a hiatal hernia and pictures were taken.It appeared that the wrap no longer hugged the scope tightly and that fact that the ge junction was again in the chest through a 5 cm hiatal hernia.As you will recall, the patient had a previous mesh closure of her hiatus.¿ medical records dated on (b)(6) 2007 state: ¿the patient is a 48-year-old white female well known to our office who had undergone fundoplication with paraesophageal hernia repair and gore-text dual-mesh placement at the hiatus in january 2007.She had recurrent reflux disease.Since her last visit, we have performed egd as well as barium swallow.I personally performed the egd and found recurrent paraesophageal hernia.The barium swallow findings were consistent with this as well.The patient states that she has had continuing abdominal pain and bloating after meals.She also has increased flatus.She also reports some dysphagia of thickened breads and is only able to eat a liquid diet right now.She has yet to get the simethicone prescription that i wrote her at her last visit filled.No other current complaints.¿ the medical records dated on (b)(6) 2007 state: ¿the patient is morbidly obese with bmi calculated today in the office of 36.3.In addition, her symptomatology seems less like reflux disease and more like bloating secondary to her previous fundoplication; i have suggested that she start on her simethicone to see if this assists.To further evaluate the etiology of her pain, i will also obtain a gastric emptying study, ph monitoring and manometry.After all these are completed, i will have her return back to the office.¿ medical records dated on (b)(6) 2007 state: ¿this should help us to determine if it is truly a tight wrap causing her symptoms or if this is recurrent reflux disease.I am hesitant to perform a repeat operation on her given her morbid obesity and previous failure.I have instructed her that due to her morbid obesity, her risk of recurrence after a second operation is even higher than after the first operation and that likely we will not be able to repair her this way.I have suggested that we may refer her for bariatric surgery to control her reflux symptomatology if the tests are concordant with this.In the meantime, we will have her start on reglan in addition to her simethicone and see her back once all tests are done.¿ chest x-ray dated on (b)(6) 2007 states: ¿findings: the pic line enters on the right and terminates in the superior vena cava at the cavoatrial junction.There is a calcified granuloma in the left mid lung field.A large hiatal hernia was noted in the retrocardiac region.There is borderline cardiomegaly with normal pulmonary vasculature and no active lung disease.¿ barium esophagram and air contrast upper gi dated on (b)(6) 2007 states: ¿findings: the patient was given the barium to drink, which was done without significant difficulty.The swallowing mechanism is intact.There was a trace of undercoating of the epiglottis, but no significant aspiration occurred.The barium flows through the esophagus to the level of the distal esophagus.There is some narrowing and irregularity of the distal esophagus at the level of the ge junction, which is seen near the level of the diaphragm.However, there is a large paraesophageal hernia containing much of the proximal to midstomach.Contrast did flow from the distal stomach into the duodenum.¿ ct scan of the abdomen with intravenous contrast dated on (b)(6) 2007 states: ¿findings: the lung bases are clear of infiltrates.A large hiatal hernia is noted.There is flow of contrast from the hiatal hernia into the upper abdominal small bowel and stomach.Renal size and contour are normal.Pancreas is unremarkable.The gallbladder was normal in size and configuration.I do identify a bile duct and pancreatic duct dilatation.The portal venous system is patent.I do not identify an adrenal or renal mass.¿ ct scan of the pelvis with intravenous contrast dated on (b)(6) 2007 states ¿impression: negative exam.¿ radiology records dated on (b)(6) 2007 state admitting diagnosis ¿paraesophageal hernia [with obstruction].Examination: gastric emptying study.¿impression: essentially normal gastric emptying study.¿ medical records dated on (b)(6) 2009 indicate the patient underwent esophagogastroduodenoscopy.Impression: ¿normal esophagus, intact nissen, normal duodenum.¿ a potential relationship, if any, between the alleged injuries or complications and the gore device is unclear from the provided information at this time.It should be noted that the gore dualmesh® plus biomaterial instructions for use includes warnings and addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence.¿ w.L.Gore & associates, inc.(gore) is submitting this report to comply with 21 c.F.R.Part 803, the medical device reporting regulation.This report is based upon information obtained by gore, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Blank fields present on this report include required fields and fields determined to be not applicable.Blank required fields indicate that the information was not provided, was deemed unavailable or was not applicable.This report does not constitute an admission or a conclusion by fda, gore, or its associates that the device, gore or its associates caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any "defects" or has "malfunctioned".These words are included in the report and are fixed items for selection created by the fda, to categorize the type of event solely for the purpose of reporting pursuant to part 803.This statement should be included with any information or report disclosed to the public under the freedom of information act.
Additional Manufacturer Narrative
B7: added medical history.H6: conclusion code remains unchanged.H10/11: added medical record information.Additional details regarding the patient's clinical course were ascertained from a review of medical records and are as follows: (b)(6)2007: office notes.Reviewed upper gi, does show paraesophageal hernia, not a sliding type.Recommended nissen fundoplication.I think she does need a wrap because she has significant reflux symptoms.¿ (b)(6)2007: discharge instructions.The surgery was called a laparoscopic nissen fundoplication.It will take about 6 weeks for your body to heal.No pushing, pulling or straining.¿ (b)(6) 2007: emergency department.Hpi: fever and dyspnea.S/p paraesophageal hernia repair with laparoscopic nissen fundoplication 01/25, just discharged from hospital saturday.Reports while was in the hospital, oxygen saturation in the mid-80s associated with dyspnea and low grade fever.Has not been on antibiotics since surgery.Has been using her respirex at home and has a cough when does that.Pmh: recent esophageal hernia, previous appendectomy, breast cancer.Social history: not a smoker.She is a home health nurse.Exam: abdomen: laparoscopic sites ecchymotic, tender left upper quadrant.Lower abdomen soft, nontender.Plan: follow-up with dr.(b)(6) wednesday.¿ (b)(6) 2008: xr chest pa and lateral.Findings: an abdominal mesh does appear to be now seen in the region of the ge junction.Impression: small to moderate-sized hiatal hernia, not changed in the interval.¿ (b)(6) 2014: problem list.Large hiatal hernia noted on ct scan of chest.History of prior nissen fundoplication secondary to paraesophageal hernia.(b)(6) 2015: jc chest wo contrast.Impression: large hiatus hernia with intrathoracic stomach seen both in the central chest and at the left lower hemithorax.This compresses the lung and produces atelectatic consolidative plannar airspace opacity.Calcified granuloma or hamartoma anterior segment left upper lobe, benign.9 mm nodule anterior aspect lower third right lung, stable for 8 years since 2007 without interval growth.¿ a potential relationship, if any, between the alleged injuries or complications and the gore device is unclear from the provided information at this time.It should be noted that the gore dualmesh® plus biomaterial instructions for use includes warnings and addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence.¿ w.L.Gore & associates, inc.(gore) is submitting this report to comply with 21 c.F.R.Part 803, the medical device reporting regulation.This report is based upon information obtained by gore, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Blank fields present on this report include required fields and fields determined to be not applicable.Blank required fields indicate that the information was not provided, was deemed unavailable or was not applicable.This report does not constitute an admission or a conclusion by fda, gore, or its associates that the device, gore or its associates caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any ""defects"" or has ""malfunctioned"".These words are included in the report and are fixed items for selection created by the fda, to categorize the type of event solely for the purpose of reporting pursuant to part 803.This statement should be included with any information or report disclosed to the public under the freedom of information act.
Additional Manufacturer Narrative
A4: added patient weight.H6: conclusion code remains unchanged.H10/11: added medical record information additional details regarding the patient's clinical course were ascertained from a review of medical records and are as follows: (b)(6) 2007: norton hospital.Dustin neel, md.Gary c.Vitale, md.History & physical.Hpi: post paraesophageal hernia repair and breast cancer, had lumpectomy early 2000.States has had epigastric pain for approximately two weeks.Feels that the food she eats gets stuck approximately halfway down her esophagus at the point where diaphragm begins.Sharp, crampy, no radiation.(b)(6) 2007: norton hospital.Gary c.Vitale, md.Operative report.Preop diagnosis: recurrent hiatal hernia and possible paraesophageal hernia, post laparoscopic nissen fundoplication.Postop diagnosis: recurrent hiatal hernia, axial-type hernia.No paraesophageal hernia seen.No significant esophagitis, nissen wrap appears intact.No significant gastritis.Procedure performed: egd.Indication: recurrence of hiatal hernia, possible paraesophageal hernia.Description of procedure: ¿the scope was passed through the esophagus, through the ge junction, stomach on into the pylorus and into the first and second portions of the duodenum.The pylorus was somewhat tight, but we were able to pass through this without too much difficulty.The first and second portions of the duodenum appeared normal.There was no duodenitis.The scope was brought back to the stomach.There was no antritis.The ge junction was viewed from below.There was a moderated sized hiatal hernia measuring probably 8 cm across and the nissen wrap was herniated through this.The wrap could still seemed [sic] to be intact at the ge junction and there was no esophagitis or gastritis in the cardia area.The scope was brought back up to the distal esophagus.Mid and upper esophagus reviewed as well and all appeared normal.The scope passed easily into the stomach through the wrap without difficulty.There did not appear to be a paraesophageal component to the hernia, but rather a recurrence of a hiatal hernia.The scope was then removed.Impression: recurrent hiatal hernia without paraesophageal component.No significant esophagitis or gastritis seen.Nissen fundoplication appears intact.Plan: will plan a ct scan and a [sic] esophageal manometry along with gastric emptying study to complete her workup.¿ (b)(6) 2007: norton hospital.Matthew fox, md.Discharge summary.Admitting/discharge diagnosis: epigastric pain.Hospital course: underwent barium swallow, showed intact swallowing mechanism, no aspiration.A paraesophageal hernia was seen.Slight narrowing near distal esophagus.Ct of abdomen and pelvis was obtained.[sic] showed a hiatal hernia.Egd showed similar findings.Gastric emptying study was performed on the final day of admission.The results were not available yet.(b)(6) 2007: norton hospital.Robert n.Cacchione, md.Operative report.Pre/postop diagnosis: recurrent hiatal hernia.Procedure performed: laparoscopic repair of recurrent hiatal hernia with alloderm mesh.Removal of previously placed gore-tex mesh.Repair of incidental gastrotomy by may [sic] of gastric wedge resection.Indication: dysphagia, recurrent reflux and abdominal pain, nausea and vomiting.Symptoms have been worked up with upper gi contrast study and upper gi endoscopy, demonstrating a recurrent hiatal hernia.Previous hernia was repaired in lexington with gore-tex mesh.(b)(6) 2008: norton healthcare.Robert n.Cacchione, md.Operative report.Preop diagnoses: dysphagia following nissen fundoplication.Diarrhea.Postop: gastroparesis.Diverticulosis, otherwise normal colonoscopy.Procedure performed: upper and lower endoscopy.Finding: normal esophagus.Normal appearance to nissen fundoplication.Gastroparesis with retained food within the gastric body.A potential relationship, if any, between the alleged injuries or complications and the gore device is unclear from the provided information at this time.It should be noted that the gore dualmesh® plus biomaterial instructions for use includes warnings and addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence.¿ w.L.Gore & associates, inc.(gore) is submitting this report to comply with 21 c.F.R.Part 803, the medical device reporting regulation.This report is based upon information obtained by gore, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Blank fields present on this report include required fields and fields determined to be not applicable.Blank required fields indicate that the information was not provided, was deemed unavailable or was not applicable.This report does not constitute an admission or a conclusion by fda, gore, or its associates that the device, gore or its associates caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any ""defects"" or has ""malfunctioned"".These words are included in the report and are fixed items for selection created by the fda, to categorize the type of event solely for the purpose of reporting pursuant to part 803.This statement should be included with any information or report disclosed to the public under the freedom of information act.
Additional Manufacturer Narrative
This claim was withdrawn, and the alleged product complaint is no longer being pursued at this time.No further investigation is required at this time.Based upon gore¿s investigation there is no available information that reasonably suggests that a gore device may have caused or contributed to death, serious injury or reportable malfunction, and is no longer considered reportable.This event will be closed as no problem detected.Previous patient codes (1695, 1994, 1815, 1970, 2240, 3191 other code for "change in bowel habits") were reported based on the original complaint and are no longer applicable and/or not reportable per gore¿s investigation.The following information was determined from the medical records.Medical records: the known medical records span december 12, 2006 through march 24, 2015, and not all records received in this time span are relevant to the gore® dualmesh® plus biomaterial.Medical records from july 1, 2009 through march 12, 2014 were not provided.Patient information medical history: colitis [childhood], gastroesophageal reflux disease [gerd], morbid obesit.(b)(6) 2007: 220 lbs., bmi 36.3.Irritable bowel syndrome, smoking.1984: quit; smoked one pack daily for 10 years.Prior surgical procedures: unknown date: appendectomy.1987: cesarean section with bilateral tubal ligation.1998: bilateral mammoplasties.2003: hysterectomy.(b)(6) 2004: left breast lumpectomy for breast cancer with postop radiation therapy.Implant preoperative complaints: (b)(6) 2006: esophagogastroduodenoscopy: ¿large paraesophageal hiatal hernia.¿ (b)(6) 2007: ¿she has also been recently diagnosed with hiatal hernia.Actually it is not so recent.She has known she has a hiatal hernia since 1995.It has only been a little more symptomatic lately; in the last several months she has had chest pain which she feels is growing.She has occasional dyspnea.She has had a work up with chest x-ray showing large air bubble in the retrosternal area.She apparently has no primary lung disease according to dr.Tzouanakis.She has gerd symptoms which she has had for many years.She would like to have surgery for this as soon as possible.¿ ¿plan: i think she needs to have a little more work up and upper gi was ordered today so we could see whether this is sliding or paraesophageal.I told her i am a little hesitant to proceed with repair.The recurrence rates are much higher with this type of hernia.Mesh might be required, inclined possibly to refer her to another center for repair.Once i have reviewed her images, i will make further recommendations.¿ (b)(6) 2007: upper gi: ¿there is a large hiatal hernia with most of the stomach extending into the hernia sac.There is gastroesophageal reflux to the mid esophagus.There is no evidence of a gastric or duodenal ulcer.There is no evidence of gastric outlet obstruction.¿ (b)(6) 2007: ¿paraesophageal hernia, not a sliding type.Recommended nissen fundoplication.I think she does need a wrap because she has significant reflux symptoms.¿ implant procedure: laparoscopic nissen fundoplication for treatment of a paraesophageal hernia.Implant: gore® dualmesh® plus biomaterial (1dlmcp05/04121466) implant date: (b)(6) 2007 [hospitalization january 25-27, 2007] description of hernia being treated: ¿the upper abdomen was visualized and retracted.The patient had a huge hiatal hernia, through which a large paraesophageal hernia was prolapsed.This was withdrawn into the stomach.Attachments were lysed until the retroesophageal and retrogastric space could be developed and a penrose passed.The opening was enlarged to permit a fundoplication.A large defect was then closed.¿ implant size and fixation: ¿it initially measured about 8 cm in diameter.This was partially closed posteriorly with interrupted ethibond sutures.This was then closed anteriorly with a dual mesh patch, placed with running sutures of ethibond.The gastric wrap was then wrapped about ¾ of the way around the distal esophagus and anchored to the mesh and crura posteriorly, again using ethibond suture.¿ post-operative period: (b)(6) 2007: discharge note: ¿[the patient] was discharged following her laparoscopic nissen procedure.She had a large paraesophageal hernia, a huge diaphragmatic defect which was patched.Postoperatively, the patient was kept two days due to mostly some pain issues which resolved.No signs of leak, etc.¿ relevant medical information: (b)(6) 2007: ed visit: ¿fever and dyspnea.Exam: abdomen: laparoscopic sites ecchymotic, tender left upper quadrant.Lower abdomen soft, nontender.Plan: follow-up with dr.Tate wednesday.¿ (b)(6) 2007: office visit: ¿.Here for postop visit after nissen, generally doing well.Reflux is better.Chest pain is better, but she has pain now on the left side.She made a visit to the emergency room because she had some fever.Turns out on ct scan she has an area of atelectasis, not felt to be a pulmonary embolus.There was a question of clot within the popliteal vein, but this is really a soft finding.The patient today only complains of left sided chest pain.No fever, otherwise doing well.¿ (b)(6) 2007: ¿¿underwent a laparoscopic paraesophageal hernia repair with placement of gore-tex dual mesh at the hiatus as well as a toupet fundoplication in january 2007.Since that operation, the patient reports she has had occasional sharp epigastric pain which would radiate to the left shoulder.She reports dysphagia of thickened bread if it is dry, occasional heartburn and regurgitation.She reports an increase in her bloating symptomatology after meals as well as increased in amount of flatus.¿ prior to her fundoplication, her primary symptom was shortness of breath, heartburn and regurgitation.She states that her heartburn and regurgitation are, though present, much better than they were prior to the operation.No other current complaints.¿ (b)(6) 2007: barium swallow: ¿there appears to be a smaller hiatal hernia when compared to the previous barium swallow examination performed 1/5/07.There is gastroesophageal reflux.¿ (b)(6) 2007: esophagogastroduodenoscopy [egd] with biopsy: ¿recurrent paraesophageal hernia type i with migration of previous fundoplication into chest.The size of the hernia was approximately 4 cm in length and 5 cm in width.¿ ¿a retroflexed view demonstrated a hiatal hernia and pictures were taken.It appeared that the wrap no longer hugged the scope tightly and that fact that the ge junction was again in the chest through a 5 cm hiatal hernia.As you will recall, the patient had a previous mesh closure of her hiatus.¿ (b)(6) 2007: ¿the patient is morbidly obese with bmi calculated today in the office of 36.3.In addition, her symptomatology seems less like reflux disease and more like bloating secondary to her previous fundoplication; i have suggested that she start on her simethicone to see if this assists.To further evaluate the etiology of her pain, i will also obtain a gastric emptying study, ph monitoring and manometry.After all these are completed, i will have her return back to the office.¿ ¿this should help us to determine if it is truly a tight wrap causing her symptoms or if this is recurrent reflux disease.I am hesitant to perform a repeat operation on her given her morbid obesity and previous failure.I have instructed her that due to her morbid obesity, her risk of recurrence after a second operation is even higher than after the first operation and that likely we will not be able to repair her this way.I have suggested that we may refer her for bariatric surgery to control her reflux symptomatology if the tests are concordant with this.In the meantime, we will have her start on reglan in addition to her simethicone and see her back once all tests are done.¿ (b)(6) 2007: hospitalization for recurrent hiatal hernia and possible paraesophageal hernia, post laparoscopic nissen fundoplication.(b)(6) 2007: history and physical: ¿states has had epigastric pain for approximately two weeks.Feels that the food she eats gets stuck approximately halfway down her esophagus at the point where diaphragm begins.Sharp, crampy, no radiation.¿ 10/20/07: chest x-ray: ¿a large hiatal hernia was noted in the retrocardiac region.¿ 10/20/07: barium esophagram and upper gi: ¿there is some narrowing and irregularity of the distal esophagus at the level of the ge junction, which is seen near the level of the diaphragm.However, there is a large paraesophageal hernia containing much of the proximal to midstomach.¿ (b)(6) 2007: ct abdomen: ¿a large hiatal hernia is noted.There is flow of contrast from the hiatal hernia into the upper abdominal small bowel and stomach.¿ (b)(6) 2007: egd: ¿ ¿the ge junction was viewed from below.There was a moderated sized hiatal hernia measuring probably 8 cm across and the nissen wrap was herniated through this.The wrap could still seemed [sic] to be intact at the ge junction and there was no esophagitis or gastritis in the cardia area.¿ ¿there did not appear to be a paraesophageal component to the hernia, but rather a recurrence of a hiatal hernia.¿ (b)(6) 2007: gastric emptying study: ¿essentially normal gastric emptying study.¿ (b)(6) 2007: discharge summary: ¿diagnosis: epigastric pain.Hospital course: underwent barium swallow, showed intact swallowing mechanism, no aspiration.A paraesophageal hernia was seen.Slight narrowing near distal esophagus.Ct of abdomen and pelvis was obtained.___ [sic] showed a hiatal hernia.Egd showed similar findings.¿ explant preoperative complaints: (b)(6) 2007: ¿.With dysphagia, recurrent reflux and abdominal pain, nausea and vomiting.Her symptoms have been worked up with upper gi contrast study and upper gi endoscopy, demonstrating a recurrent hiatal hernia.Her previous hernia was repaired in lexington with gore-tex mesh.¿ explant procedure: laparoscopic repair of recurrent hiatal hernia with alloderm mesh.Removal of previously placed gore-tex mesh.Repair of incidental gastrotomy by way of gastric wedge resection.Explant date: (b)(6) 2007 [hospitalization dates unknown] ¿the left lobe of the liver was retracted anteriorly and cephalad, exposing the previous hernia repair.There were dense adhesions to the undersurface of the liver and the anterior surface of the stomach that were carefully dissected with laparoscopic scissors.The dissection was tedious and lasted 2 hours.We were able to identify the right crus of the diaphragm and dissect the stomach from the right crus.We then were able to dissect the stomach from the left crus of the diaphragm, and anteriorly we were able to identify the previously placed gore-tex mesh.The mesh was carefully separated from the diaphragm, stomach, and undersurface of the liver.Mesh was then removed through the right upper quadrant 12.0 millimeter port site.The stomach was carefully inspected, and we identified the sutures securing the fundoplication.These sutures were divided, and the fundoplication was dissected carefully from the esophagus, beginning at the rightward aspect and proceeding posteriorly.The hernia curved posterior to the esophagus into the mediastinum towards the right.There were dense adhesions in this area, and during the course of dissection we made a small enterotomy in the fundus of the stomach.This enterotomy was carefully controlled at this time with 2-0 silk stitch.We then completed dissection and were able to dismantle the fundoplication entirely.There are a few adhesions that were posterior to the stomach that were quite easy to dissect.¿ ¿once the dissection was completed, we identified the edges of the diaphragm.The esophagus has been dissected into the mediastinum a distance of about 7.0 centimeters.We elected to resect the portion of the stomach which contained the enterotomy, as this had been somewhat denuded of its serosa during the course of the dissection, and i was concerned about its overall viability and integrity.This resection was easily achieved with a single firing [of] the gia stapler.We then reapproximated the diaphragm posterior to the esophagus with interrupted 0 ethibond figure-of-eight stitches.The repair appeared sturdy; however, since she recurred once before, we elected to buttress the repair posterior to the esophagus with a piece of alloderm mesh [non-gore device].A 4.0 x 16.0 piece of mesh was inserted into the abdominal cavity and secured posterior to the esophagus with a combination of 0 ethibond stitches and hernia tacks.¿ ¿the caliber of the crural repair was excellent, then we performed a 360-degree fundoplication by passing the fundus of the stomach posterior to the esophagus and securing it anteriorly with two 0 ethibond stitches.The lowest of these stitches incorporated bite of the stomach and esophagus, and the uppermost stitch incorporated only bites of the stomach.Hemostasis was excellent throughout the laparoscopic field.¿ (b)(6) 2007: pathology: ¿1.Stomach, wedge resection: a.Fragment of gastric wall with oxyntic mucosa and mild inactive chronic gastritis.B.No intestinal metaplasia identified.C.Negative for malignancy.2.Mesh, removal: a.Synthetic mesh (gross evaluation).B.Adherent fragments of fibrous and fibroadipose tissue with focal acute inflammation and fat necrosis.C.Negative for malignancy.¿ relevant medical information: (b)(6) 2008: upper and lower endoscopy: ¿dysphagia following nissen fundoplication.Normal esophagus.Normal appearance to nissen fundoplication.Gastroparesis with retained food within the gastric body.¿ (b)(6) 2008: chest x-ray: ¿an abdominal mesh does appear to be now seen in the region of the ge junction.Impression: small to moderate-sized hiatal hernia, not changed in the interval.¿ conclusion: it should be noted that the gore® dualmesh® plus biomaterial instructions for use includes warnings and addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence.¿ as with any surgical procedure, there are always risks of complications for surgical repair of hernias and soft tissue deficiencies, with or without mesh.These may include but are not limited to, adhesions and related harms, bleeding, bowel obstruction, dysphagia, erosion or extrusion and related harms, exposure or protrusion and related harms, fever, fistula, gerd recurrence, recurrence, ileus, increased procedure time and related harms, irritation or inflammation, infection, pain, paresthesia, perforation, revision / re-intervention, seroma or hematoma and related harms, wound complications and wound dehiscence.Many of the potential complications are associated with the patient¿s underlying disease progression, co-morbidities, additional medical history and/or other surgical procedures.The above inherent risks are typically detailed in standard informed consent documents.The device was not able to be returned to gore for evaluation; therefore, a direct product analysis could not be conducted.Review of the manufacturing records verified that the lot met all pre-release specifications.All available information has been placed on file for use in product surveillance tracking, trending and follow-up.Name: plus antimicrobial product coating.Manufacturer/compounder: w.L.Gore & associates, inc.Lot number 04121466.Additional manufacturer narrative: the plus antimicrobial product coating contains silver carbonate [approximately 800 micrograms per cubic centimeter of product (¿g/cm3)], and chlorhexidine diacetate [approximately 1600 micrograms per cubic centimeter of product (¿g/cm3)].W.L.Gore & associates, inc.(gore) is submitting this report to comply with 21 c.F.R.Part 803, the medical device reporting regulation.This report is based upon information obtained by gore, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Blank fields present on this report include required fields and fields determined to be not applicable.Blank required fields indicate that the information was not provided, was deemed unavailable or was not applicable.This report does not constitute an admission or a conclusion by fda, gore, or its associates that the device, gore or its associates caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any "defects" or has "malfunctioned".These words are included in the report and are fixed items for selection created by the fda, to categorize the type of event solely for the purpose of reporting pursuant to part 803.This statement should be included with any information or report disclosed to the public under the freedom of information act.